The herb kratom it’s not safe to use as an herbal supplement

0
150

The herb kratom is increasingly being used to manage pain and treat opioid addiction, but it’s not safe to use as an herbal supplement, according to new research led by faculty at Binghamton University, State University of New York.

William Eggleston, clinical assistant professor of pharmacy practice at Binghamton University, had been seeing more and more patients presenting with toxicity or withdrawal from kratom use.

Kratom is an herbal supplement derived from a plant that grows throughout southeast Asia.

It is well-reported that the active chemicals in the plant act on opioid receptors in the body.

Patients report using the supplement to treat/prevent withdrawal, treat opioid use disorder, or treat pain.

Eggleston was curious to see what types of toxicities were being reported to Poison Centers nationally in order to better assess whether or not kratom is safe enough to be used as an herbal supplement.

His team conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine the toxicities associated with kratom use.

They also reviewed records from a County Medical Examiner’s Office in New York State to identify kratom?associated fatalities.

A total of 2312 kratom exposures were reported, with 935 cases involving kratom as the only substance.

Kratom most commonly caused agitation (18.6%), tachycardia (16.9%), drowsiness (13.6%), vomiting (11.2%), and confusion (8.1%).

Serious effects of seizure (6.1%), withdrawal (6.1%), hallucinations (4.8%), respiratory depression (2.8%), coma (2.3%), and cardiac or respiratory arrest (0.6%) were also reported.

Kratom was listed as a cause or contributing factor in the death of four decedents identified by the County Medical Examiner’s Office.

The findings suggest kratom is not reasonably safe and poses a public health threat due to its availability as an herbal supplement.

“Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body,” said Eggleston.

“In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product.

It is also reported to cause seizures and liver toxicity.

Kratom may have a role in treating pain and opioid use disorder, but more research is needed on its safety and efficacy. Our results suggest it should not be available as an herbal supplement.”

Eggleston and his team are working with colleagues at SUNY Upstate Medical University to better assess how many patients are actually using kratom and if the risk for toxicity changes depending on the dose of kratom taken.

The paper, “Kratom Use and Toxicities in the United States,” was published in Pharmacotherapy.


The current opioid epidemic is the deadliest drug crisis seen in American history and has left our nation grappling with the rising number of deaths fueled by opioid overdose [1], causing it to be declared a public health emergency [2].

Kratom (Mitragyna speciosa) is a tropical tree grown in Africa and Southeast Asia, which is currently gaining recognition in its contribution toward the opioid crisis.

People from these regions have a long history of traditionally using the leaves of kratom to brew tea to help in managing pain and enhance productivity.

In addition, the kratom plant has been noted to have dose-dependent stimulant and sedative effects, along with antinociceptive, antidepressant, anxiolytic, and anorectic effects [3].

Kratom misuse is an emerging trend in the Western world, and the wide availability of kratom on the Internet reflects extensive demand for this product.

It is especially used by the online community to mitigate opioid withdrawal symptoms, self treat heroin/morphine dependence, and for pain relief in patients with chronic pain syndromes who feel stigmatized asking for help [4].

It is available through online vendors between $10 and $40 per ounce of plant material sold as a supplement in form of powder or capsules thus posing as an economical alternative to other expensive opioid-replacement medications, such as buprenorphine.

Most importantly due to the loose regulation by the FDA, it has gained interest in the market due to its ability to be obtained without a prescription [4].

History

32-year-old Caucasian male with past medical history of hypertension, anxiety, and low back pain who presented to the Emergency Department (ED) with yellow looking skin associated with nausea, fatigue, joint pains, and night sweats of 2 weeks duration.

He reported associated pale stools and dark urine, but denied any pruritus or changes in weight or appetite.

For his chronic low back pain he required occasional acetaminophen use, and more recently the use of kratom herbal supplements, both powder and tablet form.

He had completed a dose of 60 tablets over 1 week (as per recommended dose on the bottle).

He had no known drug or environmental allergies. He had no smoking history, but drank alcohol occasionally.

No illicit drug use.

No sick contacts, recent hospitalizations, or any recent travel.

He lived with his girlfriend and had been in a monogamous relationship for the last 5 years. His parents and siblings were healthy with no major medical concerns.

On admission to our facility, patient was clinically stable with a slightly elevated blood pressure of 141/82. Other vital signs were within normal limits.

The patient was awake, alert, and fully oriented. Physical examination revealed jaundiced skin and icterus in the sclera and oral mucosa.

Labs were significant for an elevated total bilirubin (6.3) and a cholestatic pattern of liver injury (as seen in Table 1), despite normal albumin and prothrombin time/International Normalized Ratio.

Table 1.

Pertinent lab values.

 Reference rangeAdmission Day 1
Morning
Day 1
Late evening
Day 2Day 3
Discharge
AST IU/L4–37222198167136
ALT IU/L4–40365334359299
ALP IU/L36–117391362372314
Total bilirubin mg/dL< 16.34.94.52.8
Direct bilirubin mg/dL< 0.3 3.72.9 

Hepatitis Serology Panel nonreactive for hepatitis A, C, B surface antigen; positive for hep B surface antibody. HIV1/2 antibody nonreactive.

CBC remained unchanged throughout hospital stay.

Differential diagnosis

Herb-induced liver injury (HILI) occurs in a small number of susceptible individuals. Assessment of causality should be performed using the Council for International Organizations of Medical Sciences Scale (CIOMS), which is specific for the liver and validated for hepatotoxicity, with points awarded for seven different components [5]. To make this diagnosis, it was necessary to rule out several intra- and extrahepatic causes.

Acetaminophen and salicylate levels were undetectable, and urine drug screen for common drugs of abuse with hepatotoxic potential (amphetamines, benzodiazepines, and cocaine) was negative.

Viral hepatitis markers, antibodies for autoimmune hepatitis, and rarer causes like ceruloplasmin for Wilson disease and alpha one antitrypsin levels were checked and were negative.

Abdominal ultrasound images revealed a normal sized liver with no focal abnormalities, decompressed gallbladder without gallstones, and non-dilated common bile and intrahepatic ducts ruling out biliary tract disease.

The patient scored 8 on the CIOMS scale (see Appendix for details), suggesting a high probability of his presentation being due to HILI and kratom use. Liquid mass chromatography spectrometry test – which is highly specific in detecting kratom metabolites in the urine – was positive (as noted in Table 2), further confirming our suspicion of kratom and its association to HILI.

Table 2.

Kratom lab values.

 Reference rangePatient sample 12/08/17
Mitragynine0 ng/mL47.8 ng/mL
7-OHMG (Qualitative)NegativePositive

Performed at: 01 – MedTox Laboratories Inc, 402 W County Road D, St Paul, MN 551123522

Hospital course

Patient was thus admitted to the inpatient unit for a full work up of his acute liver injury. While labwork was pending, a literature search showed several case reports of patients presenting with acute hepatitis thought to be induced by kratom tea who benefited from N-acetylcysteine (NAC) [6]. Patient therefore received a loading dose of 150 mg/kg/h of NAC, but developed an anaphylactic reaction and subsequent doses were held.

During subsequent hospital days, liver enzymes started trending down, jaundice resolved, and the patient reported feeling better. Upon discharge, liver enzymes had not normalized, but he was considered stable and safe for discharge and outpatient follow-up.


More information: William Eggleston et al, Kratom Use and Toxicities in the United States, Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy (2019). DOI: 10.1002/phar.2280

Provided by Binghamton University

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Questo sito usa Akismet per ridurre lo spam. Scopri come i tuoi dati vengono elaborati.